Texas, 2015

Drought in Texas, March 1 to 31, 2015

March 1 to 31, 2015 · NWS LUB · 7 events in 7 counties and zones

Drought conditions worsened from extreme (D3) to exceptional (D4) levels across the eastern half of Childress County, but remained unchanged since February over the remainder of the far southeast Texas Panhandle south into portions of the Rolling Plains where D2 (severe) and D3 conditions persisted. Although monthly precipitation was near normal just west of these drought stricken areas,…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions worsened from extreme (D3) to exceptional (D4) levels across the eastern half of Childress County, but remained unchanged since February over the remainder of the far southeast Texas Panhandle south into portions of the Rolling Plains where D2 (severe) and D3 conditions persisted. Although monthly precipitation was near normal just west of these drought stricken areas, precipitation was below normal for much of the southeast Texas Panhandle with monthly deficits in excess of one inch. Fortunately, agricultural drought impacts were low with area livestock still able to forage on winter wheat stands that benefited from precipitation earlier in the year. However, farmers already preparing fields for spring planting will be in great need of deep soil moisture. Fire weather impacts remained unusually low in spite of above normal fuel loads. Much of this was attributed to a relative lack of windy, dry and warm weather patterns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Feb 28, 11:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1128 PM CST SAT FEB 28 2015

.AVIATION...
LIFR CONDITIONS EXPECTED AT ALL THREE TERMINALS THROUGH SUNDAY
MORNING AS A SHALLOW COLD AIR MASS REMAINS TRAPPED UNDERNEATH
WARMER SWLY FLOW JUST OVER IT. NO SIG CHANGE TO PREVIOUS TAF SET.

&&

.PREV DISCUSSION... /ISSUED 513 PM CST SAT FEB 28 2015/

AVIATION...
SHALLOW MODIFIED ARCTIC AIR REMAINS ENTRENCHED ACROSS THE SRN HIGH
PLAINS UNDERNEATH INCREASINGLY WARM AIR ALOFT AS SWLY FLOW
INCREASES OVERHEAD. THIS AIR MASS LIKELY TO REMAIN IN PLACE
THROUGH THE TAF PERIOD...WITH POSSIBILITY OF A BRIEF EXCEPTION
SUNDAY AFTN KLBB AND KPVW WHERE CONDITIONS COULD TEMPORARILY
IMPROVE. UNTIL THEN THIS SETUP FAVORS LIFR CONDITIONS AND
POSSIBILITY OF THE DEVELOPMENT OF SOME -FZDZ OVERNIGHT /ALTHOUGH
WILL LEAVE THAT MENTION OUT OF THE TAFS ATTM GIVEN LOW CONFIDENCE
IN HOW WIDESPREAD THAT PHENOMENON WILL BE/.

PREV DISCUSSION... /ISSUED 353 PM CST SAT FEB 28 2015/

SHORT TERM...
TEMPERATURES SHOULD CONTINUE TO WARM ANOTHER FEW DEGREES THIS
AFTERNOON...TOPPING OUT IN THE MID-UPPER 20S IN MANY LOCALES TO NEAR
30 IN THE SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS AS THE
WESTERN PERIPHERY OF SURFACE RIDGING KEEPS UPSLOPE FLOW IN PLACE
ATOP YESTERDAY/S SNOWPACK. INCREASING SOUTHERLY FLOW THIS
EVENING/TONIGHT...DOWNSTREAM OF AN UPPER LOW DIGGING ACROSS WESTERN
CALIFORNIA TOWARD BAJA...WILL USHER IN INCREASING DEWPOINTS ALONG
WITH INCREASING ISENTROPIC LIFT. THIS WILL LIKELY LEAD TO THE
DEVELOPMENT OF SOME LIGHT FREEZING DRIZZLE...ALTHOUGH ONLY SHALLOW
SATURATION IN THE LOW LEVELS SHOULD KEEP ACCUMULATIONS CONFINED TO
TRACE AMOUNTS. THE OTHER CONCERN OF INTEREST IS THE DEVELOPMENT OF
FREEZING FOG. WITH THE LACK OF SNOWMELT TODAY DUE TO TEMPERATURES
REMAINING BELOW FREEZING...DO NOT THINK VISIBILITIES WILL CRATER
ACROSS WIDESPREAD AREAS AT THIS TIME...SO WILL CONTINUE TO KEEP
MENTION QUIET IN THE ONGOING FORECAST AND LET ONCOMING SHIFTS ASSESS
TRENDS THIS EVENING AS TO ALTITUDE OF STRATUS LAYER.

DECREASING ISENTROPIC ASCENT AND THE NORTHWARD PUSH OF DRIER AIR
OUT OF MEXICO AND THE BIG BEND REGION SHOULD BEGIN TO DECREASE
THE COVERAGE OF FREEZING DRIZZLE FROM WEST TO EAST DURING THE
MORNING. CONTINUED WARM AIR ADVECTION SHOULD WARM TEMPERATURES TO
NEAR OR ABOVE FREEZING BY MID-LATE MORNING...KEEPING ANY DRIZZLE IN
THE LIQUID VARIETY UPON IMPACT WITH THE GROUND. A FRONTAL BOUNDARY
WILL BACKDOOR IN DURING THE AFTERNOON OUT OF OKLAHOMA...BUT ANY
APPRECIABLE SURGE IN MOISTURE TO BRING MENTIONABLE PRECIPITATION
CHANCES LOOKS TO LIKELY HOLD OFF UNTIL INTO THE EVENING.
HOWEVER...HAVE CONTINUED TO COOL HIGH TEMPERATURES INTO
THE LOW-MID 40S EAST AND MID 40S-MID 50S WEST OF THE CAPROCK
ESCARPMENT AS THE INFILTRATION OF COOLER AIR CONTINUES TO APPEAR
MORE AND MORE LIKELY DURING THE DAY.

LONG TERM...
SUNDAY NIGHT INTO MONDAY WE SHOULD SEE ANOTHER CHANCE OF LIGHT
PRECIPITATION AS COLD SURFACE RIDGING AND ISENTROPIC UPGLIDE
REGIME BECOMES RE-ESTABLISHED ACROSS THE AREA. TEMPS WILL BE COLD
ENOUGH FOR A WINTRY MIX THROUGH EARLY MONDAY MORNING...BUT WILL
THEN TRANSITION TO ALL RAIN THROUGH THE DAY AS TEMPS WARM ABOVE
FREEZING. THE LACK OF DEEP LIFT AND SATURATION SHOULD KEEP PRECIP
AMOUNTS ON THE LIGHT SIDE. HIGH TEMPS STILL NOT LIKELY TO MAKE IT
OUT OF THE 40S THOUGH ON MONDAY. LATE MONDAY INTO TUESDAY...AN
UPPER LOW OVER THE DESERT SW WILL QUICKLY OPEN UP AND RACE NEWD
ACROSS THE SRN ROCKIES AND INTO THE CENTRAL PLAINS...WHILE THE
TROUGH RELOADS BACK TO THE SOUTHWEST. WE WILL LIKELY SEE A DRY
SLOT WORK INTO THE AREA AT THE SURFACE AND ALOFT WHICH WILL RESULT
IN CLEARING SKIES...AND GUSTY...DOWNSLOPING WESTERLY WINDS
DEVELOPING AND SPREADING EAST ACROSS THE AREA IN THE AFTERNOON.
THIS WILL SEND TEMPS SOARING /AT LEAST RELATIVE TO OUR RECENT COLD
SPELL/ INTO THE 60S...AND POSSIBLY THE LOWER 70S ACROSS THE ROLLING
PLAINS. THIS BRUSH WITH NEAR-NORMAL TEMPS WILL BE SHORT-LIVED
HOWEVER...AS THE TROUGH/S PASSAGE WILL OPEN THE DOOR FOR THE NEXT
SURGE OF COLD AIR BACK INTO THE REGION. MED-RANGE GUIDANCE
INDICATES THAT AT LEAST PART OF THE WESTERN TROUGH/UPPER LOW WILL
SLIDE ACROSS WEST TEXAS WEDNESDAY AND SUPPORT A CHANCE OF
PRECIPITATION ALONG AND BEHIND THE FRONT. THE FORECAST TEMPERATURE
PROFILE LOOKS VERY COLD ON WEDNESDAY WITH NO HINT OF A WARM NOSE.
HIGHS MAY REMAIN BELOW FREEZING AND WE ARE INDICATING ALL SNOW AT
THIS TIME...ALTHOUGH ACCUMULATION POTENTIAL STILL LOOKS LIMITED
WITH DEEPER MOISTURE CUT OFF TO OUR SOUTH AND EAST. BEYOND
WED...IT IS UNCERTAIN HOW MUCH ENERGY AND TROUGHINESS WILL REMAIN
SITUATED TO OUR WEST IN THE UPPER-AIR PATTERN. WE SHOULD SEE A
PERIOD OF BENIGN WEATHER AND MODERATING TEMPS CENTERED ON
FRIDAY...WITH THE POSSIBILITY OF ANOTHER SYSTEM PASSING THROUGH NEXT
WEEKEND...ALTHOUGH IT MAY BE TOO WEAK AND/OR TOO FAR SOUTH TO HAVE
MUCH IMPACT ON OUR WEATHER ASIDE FROM TEMPERING A WARMING TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        23  47  26  48 /  10  10  20  20
TULIA         23  44  26  44 /  10  10  20  20
PLAINVIEW     24  45  28  45 /  10  10  20  30
LEVELLAND     25  49  31  48 /  10  10  20  30
LUBBOCK       24  46  31  47 /  10  10  20  30
DENVER CITY   27  53  34  51 /  10  10  30  30
BROWNFIELD    26  50  33  48 /  10  10  30  30
CHILDRESS     23  40  28  40 /  10  10  20  20
SPUR          25  41  30  42 /  10  10  30  30
ASPERMONT     27  42  31  43 /  10  10  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Feb 28, 12:31 PM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1231 PM CST SAT FEB 28 2015

TXZ021>044-011845-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1231 PM CST SAT FEB 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FREEZING DRIZZLE MAY IMPACT PORTIONS OF THE AREA THIS
EVENING AND TONIGHT...HOWEVER ANY ACCUMULATIONS SHOULD BE SPOTTY AND
LIGHT WITH MINIMAL ADVERSE TRAVEL IMPACTS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Briscoe

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Hall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Childress

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Motley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Cottle

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, King

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Stonewall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558009, 558010, 558011, 558012, 558013, 558014, 558112.